Alert archive / Texas / Freeze Warnings in 2012

Freeze Warning 4, NWS San Angelo, TX

November 13, 20128 counties in Texas

NWS San Angelo, TX issued this freeze warning at Nov 13, 2012, 6:48 PM CST for 8 counties in Texas. It took effect at Nov 14, 2012, 2:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 2012, 6:48 PM CST (00:48 UTC)
In effect from
Nov 14, 2012, 2:00 AM CST
Expired
Nov 14, 2012, 9:00 AM CST
In force
7 hr
Issued by
NWS San Angelo, TX

Counties Crockett County, TX, Kimble County, TX, Mason County, TX, McCulloch County, TX, Menard County, TX, San Saba County, TX, Schleicher County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 81 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2012-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2012-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WWUS74 KSJT 140048
NPWSJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
648 PM CST TUE NOV 13 2012

...HARD FREEZE POSSIBLE EARLY WEDNESDAY MORNING...

.A COMBINATION OF CLEAR SKIES...DRY AIR AND LIGHT WINDS WILL
ALLOW TEMPERATURES TO DROP INTO THE MID TO UPPER 20S FOR LOWS
EARLY WEDNESDAY MORNING ACROSS THE NORTHWEST HILL COUNTRY...
NORTHERN EDWARDS PLATEAU...AND SOUTHERN HEARTLAND AREAS. MANY
LOCATIONS ACROSS THESE AREAS HAVE EXPERIENCED ONLY A LIGHT 
FREEZE OR NO FREEZE SO FAR THIS AUTUMN SEASON. 

TXZ076>078-154-155-168>170-141500-
/O.NEW.KSJT.FZ.W.0004.121114T0800Z-121114T1500Z/
CROCKETT-SCHLEICHER-SUTTON-MCCULLOCH-SAN SABA-MENARD-KIMBLE-MASON-
INCLUDING THE CITIES OF...OZONA...ELDORADO...SONORA...BRADY...
SAN SABA...MENARD...JUNCTION...MASON
648 PM CST TUE NOV 13 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CST WEDNESDAY. 

* TEMPERATURES: 25 TO 29 DEGREES IN MANY AREAS...COLDEST IN LOW
  LYING RIVER VALLEYS AND NEAR CREEKS AND STREAMS.

* IMPACTS: SENSITIVE PLANTS MAY DIE. UNPROTECTED WATER PIPES MAY
  EXPAND AND BURST. EXPOSED LIVESTOCK AND PETS COULD HAVE COLD
  RELATED INJURIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
756 
WWUS74 KSJT 141208
NPWSJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
608 AM CST WED NOV 14 2012

...A HARD FREEZE EXPERIENCED THIS MORNING...

.THE COMBINATION OF CLEAR SKIES...DRY AIR AND LIGHT WINDS HAS
ALLOWED TEMPERATURES TO FALL BELOW FREEZING ACROSS MUCH OF WEST
CENTRAL TEXAS THIS MORNING. SOME OF THE LOW LYING AREAS AND RIVER
VALLEYS HAVE FALLEN INTO THE MID 20S...WITH UPPER 20S AND LOWER
30S MORE COMMONLY OBSERVED. A HARD FREEZE WAS EXPERIENCED THE
PAST SEVERAL MORNINGS ACROSS THE CONCHO VALLEY AND BIG COUNTRY BUT
AREAS ALONG THE INTERSTATE 10 CORRIDOR AND IN THE NORTHWEST HILL
COUNTRY HAD NOT YET SEEN A WIDESPREAD KILLING FREEZE. THUS...THE
FREEZE WARNING ONLY INCLUDES THE SOUTHERN COUNTIES WHERE ONLY A
LIGHT FREEZE HAS OCCURRED TO DATE.

TXZ076>078-154-155-168>170-141500-
/O.CON.KSJT.FZ.W.0004.000000T0000Z-121114T1500Z/
CROCKETT-SCHLEICHER-SUTTON-MCCULLOCH-SAN SABA-MENARD-KIMBLE-MASON-
INCLUDING THE CITIES OF...OZONA...ELDORADO...SONORA...BRADY...
SAN SABA...MENARD...JUNCTION...MASON
608 AM CST WED NOV 14 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

* TEMPERATURES: 26 TO 30 DEGREES IN MANY AREAS...COLDEST IN LOW
  LYING RIVER VALLEYS AND NEAR CREEKS AND STREAMS.

* IMPACTS: THESE TEMPERATURES WILL HARM SENSITIVE VEGETATION.
  UNPROTECTED EXPOSED WATER PIPES MAY EXPAND AND BURST. EXPOSED
  LIVESTOCK AND PETS COULD EXPERIENCE COLD RELATED INJURIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

JOHNSON

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this freeze warning went out at Nov 13, 6:13 PM CST, 35 minutes earlier.

Area forecast discussion, Nov 13, 6:13 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
613 PM CST TUE NOV 13 2012

.UPDATE...
FORECAST IS BEING UPDATED TO CARRY A FREEZE WARNING LATE
TONIGHT/EARLY WEDNESDAY MORNING FOR THE SOUTHERN HEARTLAND...
NORTHWEST HILL COUNTRY AND NORTHERN EDWARDS PLATEAU.  SEE
DISCUSSION FOR DETAILS.

&&

.DISCUSSION...
CHECKING THROUGH THE LOWEST MINIMUM TEMPERATURES RECORDED SO
FAR THIS AUTUMN SEASON FROM ASOS...AWOS...AND COOPERATIVE OBSERVER
SITES...THERE ARE SECTIONS OF OUR FORECAST/WARNING AREA WHERE
EITHER A LIGHT FREEZE OR NO FREEZE HAS OCCURRED TO DATE. THIS
INCLUDES SECTIONS OF THE NORTHWEST HILL COUNTRY...SOUTHERN
HEARTLAND AND NORTHERN EDWARDS PLATEAU. IDEAL RADIATIONAL COOLING
CONDITIONS ARE IN STORE TONIGHT FOR THESE AREAS WHERE CLEAR SKIES
WILL BE COMBINED WITH A RATHER DRY AIRMASS IN PLACE...AND WHERE
WINDS WILL BECOME LIGHT. THE MET GUIDANCE LOOKS TO HAVE THE BEST
HANDLE ON THE FORECAST LOWS...WITH MID TO UPPER 20S EXPECTED.

WITH THE ABOVE MENTIONED CONSIDERATIONS...BELIEVE A FREEZE WARNING
IS WARRANTED FOR THE ABOVE MENTIONED AREAS. WILL ISSUE A FREEZE
WARNING TONIGHT FOR THE ABOVE MENTIONED AREAS. WILL ALSO MAKE A
FEW TWEAKS TO FORECAST MINIMUM TEMPERATURES IN THE SOUTHERN
HEARTLAND. THE REST OF WEST CENTRAL TEXAS /INCLUDING ALL OF OUR
NORTHERN AND MOST OF OUR CENTRAL COUNTIES/ HAS ALREADY EXPERIENCED
ONE OR MORE FREEZES THIS FALL...WHERE THE LOWEST MINIMUM
TEMPERATURES HAVE BEEN IN THE 20S. THUS WILL NOT ISSUE ANOTHER
FREEZE WARNING FOR THESE LOCATIONS. THE FREEZE WARNING AND UPDATED
FORECAST PRODUCTS WILL BE FORTHCOMING.

19

&&

.PREV DISCUSSION... /ISSUED 534 PM CST TUE NOV 13 2012/

DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

AVIATION...
VFR WITH LIGHT WINDS ACROSS THE TERMINALS THE NEXT 24 HOURS.

PREV DISCUSSION... /ISSUED 304 PM CST TUE NOV 13 2012/

SHORT TERM...

MODELS THIS CYCLE CONTINUE IN GOOD AGREEMENT AND INDICATE BELOW
FREEZING TEMPERATURES ARE LIKELY AGAIN TONIGHT...WITH HIGHS TOMORROW
AROUND 5 DEGREES WARMER THAN TODAY. AS A 700 MB TROUGH OF LOW
PRESSURE SLIDES EAST ACROSS TEXAS TONIGHT...MUCH DRIER AIR WILL MOVE
INTO TEXAS. THUS...OVERNIGHT LOWS TONIGHT SHOULD BE AS COLD AS LAST
NIGHT AND LIKELY COLDER IN SOME LOCATIONS. I DECIDED NOT TO ISSUE
ANOTHER FREEZE WARNING BECAUSE WE ISSUED ONE LAST NIGHT. LOWS
TONIGHT IN SOME AREAS MAY DROP INTO THE MID 20S. SO...SENSITIVE
VEGETATION...EXPOSED WATER PIPES...VULNERABLE LIVESTOCK...AND
OUTSIDE PETS WILL REMAIN AT RISK FOR ANOTHER NIGHT. FOR
TOMORROW...RIDGES AT 700 MB AND 850 MB WILL BUILD OVER TEXAS. WINDS
AT THESE TWO LEVELS WILL BE LIGHT AND VARIABLE. THUS...I EXPECT
SURFACE WINDS TO REMAIN LIGHT AS WELL FOR TOMORROW. THE WARMING
TREND WILL CONTINUE TOMORROW...WITH AFTERNOON HIGHS MAINLY IN THE
MID 60S.

HUBER

LONG TERM...
NEAR SEASONAL TEMPERATURES CAN BE EXPECTED WEDNESDAY THROUGH THE END
OF THE WEEK. A FAIRLY ZONAL PATTERN WILL CONTINUE ACROSS WEST
CENTRAL TEXAS FOR MUCH OF THE UPCOMING WEEK....WITH WEAK UPPER LEVEL
RIDGING. THE NORMAL HIGH TEMPERATURE FOR THE DATE TODAY IS 67 AT
ABILENE AND 69 AT SAN ANGELO. HIGH TEMPERATURES FOR MUCH OF THE WEEK
WILL BE NEAR TO JUST ABOVE SEASONAL NORMALS...GENERALLY IN THE MID
60S TO LOWER 70S. OVERNIGHT LOW TEMPERATURES WILL GENERALLY BE IN
THE UPPER 30S TO MID 40S. AN INCREASE IN MID AND UPPER LEVEL CLOUD
COVER IS EXPECTED LATE THURSDAY THROUGH THE WEEKEND WHICH WILL HELP
TO KEEP DAYTIME HIGH TEMPERATURES DOWN SLIGHTLY.

A POSSIBLE CHANGE IN THE PATTERN WILL BE POSSIBLE LATE SUNDAY INTO
MONDAY OF NEXT WEEK. THE GFS HAS BEEN FAIRLY CONSISTENT IN BRINGING
AN UPPER LEVEL SHORTWAVE TROUGH ACROSS NORTHERN MEXICO AND INTO WEST
CENTRAL TEXAS LATE SUNDAY/MONDAY. AHEAD OF THIS FEATURE...LOW LEVEL
MOISTURE WILL BE ON THE INCREASE...WITH DEWPOINT TEMPERATURES
CLIMBING INTO 50S TO NEAR 60. THESE FACTORS WOULD RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF OUR CWA LATE
SUNDAY AND POSSIBLY LINGERING INTO TUESDAY. THE ECMWF CONTINUES TO
BE LESS AGGRESSIVE WITH THIS SOLUTION...AS DOES THE CANADIAN...SO
FOR NOW I HAVE LEFT POPS DURING THIS PERIOD BELOW 15 PERCENT. FUTURE
SHIFTS MAY NEED TO ADD IN POPS ONCE BETTER MODEL CONSISTENCY IS MET.

DANIELS

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 31  64  39  68  40 /   0   0   0   0   0
SAN ANGELO 	 29  65  39  69  41 /   0   0   0   0   0
JUNCTION 	 27  67  35  71  40 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 13, 1:57 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
157 PM CST TUE NOV 13 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-142000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
157 PM CST TUE NOV 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES IN THE MID 20S ARE LIKELY ACROSS MUCH OF WEST
CENTRAL TEXAS TONIGHT. REMEMBER TO PROTECT SENSITIVE
VEGETATION...EXPOSED WATER PIPES...VULNERABLE LIVESTOCK...AND YOUR
OUTSIDE PETS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HUBER

Nearby

Freeze Warnings in Texas, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.